What are your recommendations for geriatric patient with abnormal EKG?

Patient with history of CABG has tachyarrhythmia and elevated troponin and wants to leave the hospital against medical advice


Article updated August 2, 2017

An 83-year-old male is brought to the emergency department by private car. He complains that his heart is beating fast. He states that he felt this a little bit last night, but it went away spontaneously. There was no chest pain or other symptoms.

You present your concerns to the patient and his family: the initial tachyarrhythmia, the abnormal EKG and the elevated troponin. You inform the patient he needs to be admitted to the hospital. He refuses. He states that he will call his doctor in the morning and wishes to go home.

The EKG Club identified these learning objectives for this case: 

  • Basic: Identify a supraventricular tachyarrhythmia
  • Intermediate: Classify the patient as stable or unstable per clinical presentation
  • Advanced: Identify risk factors for serious underlying conditions warranting further monitoring and/or treatment

Although this case unfolds in a hospital's emergency room, EMS providers often encounter the same scenario out in the field of having to help patients understand transport and treatment decisions. All health care providers are called to be patient advocates by keeping the patient's best interests above all other concerns. Although fully competent patients are capable of making a decision regarding their own health treatments, it is often necessary to properly inform the patient of what may be occurring in order facilitate an informed decision.

While urban systems may be able to afford the luxury of transport times on the realm of single digits, rural EMS providers often need to divert to tertiary centers at considerable distances in order to provide adequate care to patients with concerning clinical scenarios.

Initial EKG (click for larger image): 

This patient's initial EKG showed a supraventricular tachycardia at 160 bpm. Vital signs remained normal and no signs of clinical deterioration due to the tachycardia were evident, therefore there was no need to do a synchronized cardioversion if pharmacological therapy was available.

Site image

Second EKG (click for larger image): 

 

After pharmacological cardioversion, the second EKG showed an irregular normal sinus rhythm at 85 bpm with polymorphic premature ventricular contractions and premature atrial contractions, pathological Q waves in leads V1-V3 (presumably from an old infarction), lateral T wave abnormalities in leads I, aVL, V5 and V6, and left atrial enlargement.

Site image

Third EKG (click for larger image):

The third EKG showed resolution of the polymorphic PVC and PACs, but still showed monomorphic premature ventricular contractions.

Site image

Although troponin levels could remain elevated for months after an acute myocardial infarction, we do not know the status of this patient’s troponins after his CABG. This patient does have several high risk factors for an acute myocardial infarction. Primarily, he had a myocardial infarction 18 months ago.

The clinical scenario  then was similar to the current case. At both instances, the patient reported no chest pain. He suffered from high cholesterol level and recently suffered at least one recorded episode of sustained supraventricular tachycardia.

This patient should at least get a second set of cardiac markers, including troponin and CK-MB, and a CT angio or cath lab for further evaluation.

Case Author: Andrew Bowman, RN EMT-P

Case Discussion: Gustavo E. Flores, MD, EMT-P

References

  • Eggers KM et al. Persistent cardiac troponin I elevation in stabilized patients after an episode of acute coronary syndrome predicts long-term mortality. Circulation 2007 Oct 23; 116:1907.

Recommended for you

Join the discussion

Copyright © 2020 EMS1. All rights reserved.